Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Topeka, KS

June 29, 2003Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 2003, 12:56 AM CDT for Dickinson County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 12:56 AM CDT (05:56 UTC)
Expired
Jun 29, 2003, 1:45 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KTOP 290556
SVRTOP
KSC041-290645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1256 AM CDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 145 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF TALMAGE...OR ABOUT 10
  MILES NORTHWEST OF ABILENE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  ABILENE
  ENTERPRISE
  MOONLIGHT
  CHAPMAN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3913 9735 3882 9736 3882 9693 3912 9697

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:19 PM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jun 28, 1:19 PM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
119 PM CDT SAT JUN 28 2003

PRECIPITATION/HEAVY RAIN CHANCES IN NORTHWEST FLOW MAIN CONCERN INTO
MONDAY...THEN TEMPERATURES.

PRECIPITATION CHANCES LOOK GOOD EVERYWHERE TONIGHT INTO MONDAY AS
UPPER SYSTEMS PARADE SOUTHEAST IN NORTHWEST UPPER FLOW. SOME
AREAS COULD EXPERIENCE LOCALLY HEAVY DOWNPOURS AS ATMOSPHERE IS MOIST
AS SHOWN BY INITIAL PRECIPITABLE WATER VALUES.

CWA DRIES IN NORTHWEST HALF ON MONDAY...AND EVERYWHERE BY MONDAY
NIGHT AS UPPER RIDGING DOMINATES. WILL RETAIN DRY FORECAST THEREAFTER
UNTIL NEXT SATURDAY WHEN ANOTHER SYSTEM APPROACHES FROM THE WEST
ACCORDING TO THE MRF AND COULD BRING A CHANCE FOR CONVECTION MAINLY
IN THE NORTHERN COUNTIES.

AFTER HIGHS IN THE 80S SUNDAY AND MONDAY...TEMPERATURES START TO
WARM ON TUESDAY UNDER RIDGING INFLUENCE AND BY WEDNESDAY ARE BACK IN
THE 90S. THIS HOLDS THROUGH FRIDAY. BUT MORE CLOUDS AND A CHANCE FOR
THUNDERSTORMS ON SATURDAY AS SYSTEM APPROACHES FROM THE WEST FORCE
HIGHS BACK INTO THE 80S.

.TOP...NONE

34
Hazardous weather outlook, Jun 28, 10:29 PM CDT, 2 hours 27 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST TO EAST ACROSS THE
AREA OVERNIGHT.  LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH SOME OF THE STORMS INITIALLY OVER PARTS OF NORTH CENTRAL KANSAS.
PARTS OF NORTHEAST KANSAS...GENERALLY ALONG AND NORTH INTERSTATE 70.
WITH THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL WILL BE
POSSIBLE WITH SOME LOCAL FLOODING PROBLEMS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY. SOME OF THE
STORMS COULD BE SEVERE...AND HEAVY RAINFALL IS ALSO POSSIBLE DURING
THE MORNING ACROSS NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST
KANSAS.

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA
SUNDAY NIGHT...AND THEN OVER MAINLY EAST CENTRAL KANSAS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVER PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jun 28, 10:40 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    SCANDIA                   KS    .88 INCH HAIL
06/28/03   REPUBLIC
Local storm report, Jun 28, 10:44 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    2 SSW AGENDA              KS    .75 INCH HAIL
06/28/03   REPUBLIC
Local storm report, Jun 28, 11:17 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1114 PM    GREENLEAF                 KS    .75 INCH HAIL
06/28/03   WASHINGTON
Local storm report, Jun 28, 11:23 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1123 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 PM    GREENLEAF                 KS    .75 INCH HAIL
06/28/03   WASHINGTON
Local storm report, Jun 28, 11:25 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1125 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    1 SW GREENLEAF            KS    1 INCH HAIL
06/28/03   WASHINGTON
Local storm report, Jun 28, 11:36 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 PM CDT SAT JUN 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    6 W CLYDE                 KS    .88 INCH HAIL
06/28/03   CLOUD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:09 PM CDTSevere Thunderstorm WarningTOPCloud51 min
Jun 28, 10:03 PM CDTSevere Thunderstorm WarningTOPCloud42 min
Jun 28, 10:13 PM CDTFlash Flood WarningTOPCloud3 hr
Jun 28, 10:21 PM CDTSevere Thunderstorm WarningTOPWashington54 min
Jun 28, 10:45 PM CDTSevere Thunderstorm WarningTOPClay45 min
Jun 28, 10:47 PM CDTSevere Thunderstorm WarningTOPRepublic43 min
Jun 28, 10:49 PM CDTSevere Thunderstorm WarningTOPCloud41 min
Jun 28, 11:05 PM CDTFlash Flood WarningTOPRepublic, Washington3 hr
Jun 28, 11:12 PM CDTSevere Thunderstorm WarningTOPOttawa63 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningTOPCloud47 min
Jun 28, 11:16 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Jun 28, 11:42 PM CDTSevere Thunderstorm WarningTOPClay48 min
Jun 29, 12:06 AM CDTSevere Thunderstorm WarningTOPMarshall39 min
Jun 29, 2:10 AM CDTSevere Thunderstorm WarningTOPMorris35 min
Jun 29, 3:14 AM CDTFlash Flood WarningTOPMorris3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.